Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
3byzmom

Stopping Accutane After 8 Weeks

Recommended Posts

My son has been taking claravis for 8 weeks. 40 mg per day, he is 115lbs. He was prescribed 80mg for this month but after two weeks his joint /bone pain became unbearable so I had him go back to 40. He is in weight lifting for PE right now and also works at a gymnastics gym teaching little kids. He is having a really hard time with the pain and now skips a class at his gym he used to go to for fun. His skin has already cleared up really nicely other than some pigmentation. I think he is leaning towards stopping the medication. He has an appointment for his two month check up on tuesday. Has anyone had lasting benefit from being on claravis this short of time and how long does it take for the joint pain to subside? Does it help at all to lower the dose by taking it every other day?

Share this post


Link to post
Share on other sites

well i'm 170 lbs and on 80mg, maybe 80mg is just too much for 115lbs, that's all I have to say and it probably doesn't help, but all the best with your situation and son's

Share this post


Link to post
Share on other sites

It's certainly up to yall, but if he's already finished 2 months of treatment, why would you stop now? Once he gets to a cumulative dose of 120mg/kg (in 4-6 months), that's the only way to be assured that his acne will be clear forever or at the very least significantly better in the long run than it was prior to Accutane.

IMO, if he's already made it through two months, I would highly recommend continuing on for the entire treatment. If you have to lower the daily dose, sure, but definitely continue the treatment through its entirety.

Only doing two months of treatment would be all for nothing if you quit now as it would have done no/little good in the long run. Not to mention the "worst" side affects are probably over for him ... it should for the most part be "downhill" from this point forward.

Edited by JPLSU1981

Share this post


Link to post
Share on other sites

I've tried convincing him to go every other day with the pills he has left, 50, but he has made up his mind he wants to stop. He has been having a lot of pain in his ankles, shins and knees. I would feel terrible if I talked him into finishing the treatment and his growth was affected and he was left with permanent joint pain. I don't know what is right to do. All of the stories about problems later have cause me a lot of worry.

Share this post


Link to post
Share on other sites

I guess every situation is different, and the main thing that matters is how important it is to your son that he have clear skin, In my experience, I wish my mom would have MADE me get on Accutane when I was in my teens. Of course we had no way of knowing then, but the emotional damage that acne has caused me through the years has been tremendous (and keep in mind I've only had light-moderate acne my whole life, nothing too severe). Maybe your son will be able to "shrug off" acne moreso than I was able to, but IMO getting clear skin is the first step to leading a healthy and emotionally fulfilling life. Acne bothers some people a lot more than others, and I'm one of the unlucky few that it bothers to the point of depression sometimes.

I just started Accutane, and I really wish I would have done this a long time ago and avoided all the frustration/depression/isolation/stress that I've self-inflicted on myself over the years due to not having clear skin.

Good luck to you and your soN!

Share this post


Link to post
Share on other sites

That dosage is way too high in my opinion for his weight. My first round of accutange was 20mg / day and I was 190lbs. I had dry lips and felt a little 'down' sometimes but that's about it. My 2nd course was 5mg every other day.

Both cleared my skin (although the acne came back each time), but was clear for years in between.

If you get a lot of side effects ... reduce the dosage. Just basic logic.... studies clearly show a linear relationship between side efects experienced and level of dosage... although the lower the dosage the higher chance ance will come back. However, most people grow out of it, so a low dosage to get him through the acne teenage years might work just fine.

Dermatologists are educated people, but they mostly just stick to the manufactureres recommendations for dosage. After having conversations with many derms it's quite clear their knowledge about Accutance isn't much greater than what you can find online and in pubmed studies... some are just more skittish and worried about side effects than others.

Share this post


Link to post
Share on other sites

Reduce the dosage. Or listen to your son and let him stop taking accutane. I'm left with permanent joint pain from taking this drug. Plus all my acne returned within 6 months of stopping, and I did a full course. I have joint pain in my knees, elbows, wrists but mostly my ankles. Sometimes they hurt so badly and nothing helps, I just have to wait for it to subside. I was on 80mg/day at around 120lbs for the last 6 weeks of my course, and didn't experience the joint pain until upping to this dosage. If he wants to stop then you should let him, because permanent joint pain is not something to take lightly.

Share this post


Link to post
Share on other sites

I had joint pain while on accutane but I improved about half a year after stopping. Some people have complained of permanent joint damage but I'm guessing this is not inevitable for all people.

No matter what others experience, I think it's really up to your son. He knows his body better than anyone else and since he will have to live with any side effects, it's probably best to defer to his judgment rather than what we say here.

Share this post


Link to post
Share on other sites

Thank you for everyones input. I am letting my son make the decision. He has decided to quit and is already starting to feel better and is back to acting like his energetic, happy self. We have his two month appointment today hopefully the derm doesn't make a big deal about it. I don't think they take the possible long term side effects seriously. My older son took accutane over a year ago and he had a lot worse breakouts and joint pain while on it. Now I realize he was on way too high of a dose. He has some breaking out again now and has shin and knee pain when he is active. He is 19. I wish I had not put blinders on and trusted the derm so much with him.

Share this post


Link to post
Share on other sites

I'm a bodybuilder, and weighs 200 lbs. 80 mg a day was too much for me as well. The back pain was unbearable. I lowered it to 40 mg this time, and been on it for 3 weeks now and I experience no pain or soarness what so ever. The only side effect is dry lips and a dry face.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×